Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Bismarck, ND

August 15, 2011Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 7:47 PM MDT for Grant County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2011, 7:47 PM MDT (01:47 UTC)
Expired
Aug 15, 2011, 8:15 PM MDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Grant County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:05 PM MDTHAIL 19 Sse Leith, NDHAIL ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:23 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KBIS 160147
SVRBIS
NDC037-160215-
/O.NEW.KBIS.SV.W.0289.110816T0147Z-110816T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 815 PM MDT

* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF NEW LEIPZIG...OR 27 MILES NORTHEAST OF LEMMON...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GRANT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4631 10146 4616 10134 4616 10184 4627 10194
TIME...MOT...LOC 0147Z 266DEG 21KT 4625 10178
WIND...HAIL 60MPH 1.75IN

$$

JP MARTIN
1 follow-up statement
730 
WWUS53 KBIS 160206
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT MON AUG 15 2011

NDC037-160215-
/O.CON.KBIS.SV.W.0289.000000T0000Z-110816T0215Z/
GRANT ND-
806 PM MDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 815 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED FROM 5 
MILES EAST OF ELGIN...THROUGH LEITH...TO 10 MILES SOUTH OF LEITH. 
THIS IS ABOUT 45 MILES SOUTHWEST OF MANDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN 
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER...INCLUDING TORNADOES.

&&

LAT...LON 4616 10169 4628 10178 4631 10146 4616 10134
TIME...MOT...LOC 0205Z 266DEG 21KT 4626 10163
WIND...HAIL 60MPH 1.75IN

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:23 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 15, 6:23 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON AUG 15 2011

.UPDATE...CLOUDS...THUNDERSTORMS.

&&

.DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL
CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND
OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT
FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF
THUNDERSTORMS A BIT THIS EVENING.

&&

.AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH
DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN
EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS
TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST
AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL
TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 15, 9:14 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1014 AM CDT MON AUG 15 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY
MORNING.

TM

In the hours before

Local storm report, Aug 15, 6:26 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     10 SW REGENT            46.32N 102.71W
08/15/2011  E65 MPH          HETTINGER          ND   PUBLIC

            60 TO 70 MPH WIND GUST WITH PEA SIZED HAIL

&&

JTAEGER
Local storm report, Aug 15, 7:00 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             BUFFALO SPRINGS         46.17N 103.24W
08/15/2011  M1.00 INCH       BOWMAN             ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS...STARTED APPROX. 752 PM
            CDT AND WAS STILL OCCURRING AT THE TIME OF CALL.

&&

LHUBER
Local storm report, Aug 15, 7:13 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             4 NW SCRANTON           46.18N 103.21W
08/15/2011  M1.00 INCH       BOWMAN             ND   TRAINED SPOTTER

&&

JTAEGER
Special weather statement, Aug 15, 7:22 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT MON AUG 15 2011

NDZ021-022-160215-
MCLEAN-SHERIDAN-
822 PM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SHERIDAN COUNTY...
MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MCCLUSKY BY 840 PM CDT...
  DENHOFF BY 905 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Local storm report, Aug 15, 7:39 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NEW LEIPZIG             46.37N 101.95W
08/15/2011  E0.88 INCH       GRANT              ND   TRAINED SPOTTER

            NICKEL SIZED HAIL AND 50 MPH WIND GUST

&&

JTAEGER
Local storm report, Aug 15, 7:47 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     MANDAN                  46.83N 100.89W
08/15/2011  E87 MPH          MORTON             ND   AWOS

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:07 PM MDTSevere Thunderstorm WarningBISMorton68 min
Aug 15, 6:10 PM MDTSevere Thunderstorm WarningBISMcLean65 min
Aug 15, 6:13 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Aug 15, 6:20 PM MDTTornado WarningBISGrant, Morton25 min
Aug 15, 6:39 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope66 min
Aug 15, 7:03 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton57 min
Aug 15, 7:14 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger61 min
Aug 15, 7:52 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Aug 15, 8:09 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux66 min
Aug 15, 8:17 PM MDTSevere Thunderstorm WarningBISGrant40 min
Aug 15, 8:18 PM MDTFlash Flood WarningBISBurleigh, Morton6 hr
Aug 15, 8:25 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan44 min
Aug 15, 8:36 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan54 min
Aug 15, 9:25 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope35 min
Aug 15, 10:21 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux54 min
Aug 15, 11:11 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux64 min
Aug 16, 2:08 AM MDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh4 hr
Aug 16, 8:55 AM MDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.